Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Birmingham, AL

June 6, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 6, 2005, 1:34 PM CDT for Jefferson County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 1:34 PM CDT (18:34 UTC)
Expired
Jun 6, 2005, 3:30 PM CDT
In force
116 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 061835
FFWBMX
ALC073-062030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF BIRMINGHAM

* UNTIL 330 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM NEAR DOWNTOWN BIRMINGHAM...MOVING 
SLOWLY EAST.

* THE STORMS PRODUCING FLASH FLOODING WILL ALSO AFFECT VILLAGE AND 
FIVE MILE CREEKS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3347 8687 3347 8676 3358 8677 3357 8687

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 10:27 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 10:27 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 AM CDT MON JUN 6 2005

.UPDATE FOR TODAY...
MOIST AIR MASS OVER THE FORECAST AREA HAS BEEN COOKING THIS MORNING
UNDER SUNNY SKIES.  CUMULUS CLOUDS STARTED TO FORM AROUND 84
DEGREES...AND EXPECT CLOUD COVER AND CONVECTION TO RAMP UP INTO THE
AFTERNOON HOURS.  AIR MASS IS MORE UNSTABLE THIS MORNING THAN PAST
TWO MORNINGS...AS THE 12Z BMX SOUNDING HAD A -10C 500 MB
TEMPERATURE.  PRECIPITABLE WATER WAS UP TO 1.55 AT 12Z...BUT LATEST
LAPS SOUNDINGS HAS PW UP TO 1.77 INCHES.  EXPECT LIFTED INDICES AND
SBCAPES TO BE AROUND -6 TO -8 AND 3500 TO 4500 J/KG RESPECTIVELY
THIS AFTERNOON.  OLD MCV OVER MISSISSIPPI MAY NOT MOVE MUCH
TODAY...BUT ONGOING CONVECVTION HAS ALREADY KICKED OUT OUTFLOW
BOUNDARIES AND GRAVITY WAVES INTO ALABAMA.  WET MICROBURST POTENTIAL
IS HIGH THIS AFTERNOON.  THE STRONGEST THUNDERSTORMS...WITH AT LEAST
65 DBZ REFLECTIVITIES ALOFT...WILL BE CAPABLE OF PRODUCING 50 KNOT
WIND GUSTS.  BOTTOM LINE...AN ACTIVE AFTERNOON OF CONVECTION IS
EXPECTED OVER THE FORECAST AREA.

LONG-TERM FORECASTER HAS ALREADY INCREASED POPS TO 60 PERCENT OVER
ALL BUT THE NORTHEAST CORNER OF THE CWA FOR TODAY.  HE ALSO BUMPED
UP THE MAXIMUM TEMPERATURES A LITTLE BASED ON CURRENT READINGS.

03

&&

PREVIOUS DISCUSSION...ISSUED AT 431 AM CDT

DISCUSSION...THE GENERAL WEATHER PATTERN LOOKS TO BE STUCK IN A BIT
OF AN EARLY SUMMER RUT...WITH BROAD UPPER LEVEL RIDGING ALONG THE
EAST COAST...AND TROUGHING OVER THE WESTERN STATES.  ALTHOUGH THE
OVERALL SITUATION WILL BE SOMEWHAT STAGNANT...WEAK DISTURBANCES IN
THE UPPER FLOW...AND SLIGHT VARIATIONS IN THE LOW LEVELS WILL BRING
AT LEAST SOME VARIETY TO THE FORECAST THROUGH THE WEEK.  THERE IS
SOME INDICATION THAT THE PATTERN WILL BEGIN TO BREAK DOWN NEXT
WEEKEND...HINTING AT A SHIFT TO A MORE SUMMER LIKE REGIME.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)  THE PRESENCE OF ABOVE
NORMAL AND ABUNDANT LOW LEVEL MOISTURE WILL BE ONE OF THE MORE
PROMINENT FACTORS IN THE SHORT TERM FORECAST.  UPPER LEVEL SHORT
WAVES EJECTING OUT OF THE WESTERN TROUGH WILL CONTINUE TO FIRE
CONVECTION OVER TEXAS AND THE PLAINS STATES.  MCVS AND CONVECTIVE
REMNANTS WILL CONTINUE TO TRACK EASTWARD ACROSS THE DEEP
SOUTH...WHERE THE INTERACTION OF THE MOIST BOUNDARY LAYER...AND THE
PROXIMITY OF THE SEA BREEZE FRONT WILL COMBINE TO REFIRE
CONVECTION.  THE TIMING AND IMPACT OF THESE FEATURES WILL MAKE A BIG
DIFFERENCE IN THE FORECAST.  OVERNIGHT TEMPS WILL CONTINUE TO RUN A
TAD ABOVE NORMAL...HIGH TEMPS CLOSE TO CLIMO...AND POPS AT OR ABOVE
CLIMO THROUGH THE PERIOD.

FOR TODAY...THE FIRST MCV OF THE PERIOD IS FORECAST TO PASS ACROSS
THE AREA.  REMNANTS OF LAST NIGHTS CONVECTION ARE CONTINUING TO
ERODE...WITH CLOUD TOP WARMING EVIDENT.  AT THE SAME TIME...
CONVECTION IS ALREADY BEGINNING TO REFIRE ALONG THE PERIPHERY OF
THE MCV...AHEAD OF THE VORT CENTER REPRESENTED WELL IN THE RUC AND
NAM.  HAD SOME DOUBT AS TO THE IMPACTS OF CLOUD COVER FROM THE
REMNANTS...BUT AS THE CLOUDS CONTINUE TO ERODE...SHOWER AND
THUNDERSTORM CHANCES ARE LOOKING BETTER AND BETTER FOR TODAY.
BELIEVE BEST CHANCES WILL BE SOUTH...IN THE DEEPER MOISTURE...AND
WITH THE POSSIBLE INTERACTION WITH SEA BREEZE CONVECTION/FLOW.

FOR THE REMAINDER OF THE SHORT TERM...EXPECTING MAINLY MORE OF
THE SAME...DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS.
LATE WEDNESDAY AND INTO THURSDAY...NAM AND GFS IN AGREEMENT
PLACING US IN A BIT OF AN INUCED TROUGH BETWEEN A STRENGTHENING
RIDGE OFF THE GEORGIA COAST...AND A RIDGE OVER MEXICO...AND
ANOTHER DECENT IMPULSE EJECTING OUT OF THE WESTERN TROUGH.

.LONG TERM (FRIDAY THROUGH MONDAY)...
OVERALL PATTERN BEGINS TO CHANGE SOME DURING THE LONG TERM AS AN
UPPER LEVEL RIDGE IS FORECAST TO STRENGTHEN OVER THE AREA THROUGH THE
EXTENDED. RAIN CHANCES WILL BEGIN TO DECREASE AS THE FORECAST PERIOD
PROGRESSES. ON FRIDAY AND SATURDAY...EXPECT THE MORE TYPICAL
SUMMERTIME CONDITIONS OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH TEMPERATURES NEAR NORMAL IN THE MID 80S.  WITH A
SOMEWHAT DRIER FORECAST ANTICIPATED FOR SUNDAY AND MONDAY AS THE
UPPER LEVEL RIDGE BUILDS...WENT SLIGHTLY ABOVE GUIDANCE FOR
AFTERNOON HIGHS AS TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S
ACCOMPANIED BY ONLY A SLIGHT CHANCE OF POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     89  67  86  67 /  50  30  50  30
ANNISTON    87  70  85  68 /  40  30  50  30
BIRMINGHAM  86  70  85  69 /  50  30  50  30
TUSCALOOSA  90  70  86  70 /  50  40  50  30
CALERA      87  69  85  69 /  50  40  50  30
AUBURN      88  68  87  68 /  50  30  50  30
MONTGOMERY  91  71  90  71 /  50  40  50  40
TROY        88  71  87  70 /  60  50  50  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/99
Hazardous weather outlook, Jun 6, 10:40 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CDT MON JUN 6 2005

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1033 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SCATTERED TO NUMBEROUS THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA FROM 11 AM TO 9 PM.  SOME OF THESE STORMS WILL BE STRONG TO
LOCALLY SEVERE...CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50
MPH.  THE THUNDERSTORMS WILL BE FAIRLY SLOW MOVING...SO LOCALIZED
HEAVY RAINFALL IS ALSO EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

03

In the hours before

Special weather statement, Jun 6, 12:44 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT MON JUN 6 2005

ALZ024-061830-
JEFFERSON-
1244 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 130
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIRMINGHAM...MOVING NORTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM...
BIRMINGHAM AIRPORT...FULTONDALE...GARDENDALE...PINSON AND MORRIS
THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 6, 12:50 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT MON JUN 6 2005

ALZ035-061815-
CHILTON-
1250 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 115
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF INGRAM...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLANTON AND INGRAM
THROUGH 115 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 6, 1:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT MON JUN 6 2005

ALZ036-061900-
COOSA-
117 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 200 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...MARBLE
VALLEY AND STEWARTVILLE THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:34 PM CDTSevere Thunderstorm WarningBMXTalladega45 min
Jun 6, 2:04 PM CDTSevere Thunderstorm WarningBMXBlount26 min
Jun 6, 2:15 PM CDTSevere Thunderstorm WarningBMXBullock45 min
Jun 6, 2:25 PM CDTFlash Flood WarningBMXJefferson95 min
Jun 6, 2:48 PM CDTSevere Thunderstorm WarningBMXRandolph42 min
Jun 6, 2:53 PM CDTSevere Thunderstorm WarningBMXElmore44 min
Jun 6, 3:06 PM CDTSevere Thunderstorm WarningBMXTuscaloosa16 min
Jun 6, 3:55 PM CDTFlash Flood WarningBMXCalhoun95 min
Jun 6, 4:07 PM CDTSevere Thunderstorm WarningBMXWalker24 min
Jun 6, 4:25 PM CDTSevere Thunderstorm WarningBMXWinston44 min
Jun 6, 4:26 PM CDTFlash Flood WarningBMXWalker94 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.